Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy

Authors


  • Section Editor Prof. Dr. Jan C. Simon, Leipzig

  • EEMM and SJS differ in clinical presentation and especially etiology.

  • Because it is virtually impossible to clearly distinguish SJS and TEN, a transitional form of SJS/TEN has been defined with blisters and erosions affecting 10 % to 30 % of BSA.

  • In GBFDE, blistering usually affects only a small percentage of BSA and between the large blisters there are sizable areas of intact skin.

  • Most patients report a history of a similar, often local reaction (fixed drug eruption).

  • In AGEP there is very acute widespread erythema with dozens of small non-follicular pustules, especially along the skin folds and on the flexor surfaces.

  • The clinical presentation of HSS includes skin lesions such as erythema, inflammatory infiltrates and scaling, and often involvement of the liver, kidneys, lungs, or heart.

  • The initial exanthem in HSS/DRESS may have a morbilliform appearance, but then evolve into erythroderma. As disease progresses, there is increasing infiltration and edematous, follicular as well as purpuric lesions appear.

  • In patients with severe skin reactions, a skin biopsy should be taken whenever possible. In SJS and TEN, necrotic keratinocytes are found, either disseminated, or leading to complete necrosis of the epidermis.

  • There are no specific laboratory parameters for confirming the diagnosis of SJS, SJS/TEN overlap, or TEN.

  • An important differential diagnosis in suspected Stevens-Johnson syndrome is erythema exudativum multiforme majus (EEMM).

  • The most important differential diagnoses for the various forms of toxic epidermal necrolysis are generalized bullous fixed drug eruption (GBFDE) and staphylococcal scalded skin syndrome (SSSS).

  • Certain stages of AGEP may involve changes that are also present in SJS and TEN.

  • In AGEP, a pustular smear should always be taken.

  • A differential blood count should be obtained to identify potential neutrophilia in peripheral blood.

  • There are a few diseases that are not readily distinguished from AGEP, including psoriasis pustulosa generalisata.

  • A differential blood count, done by hand if necessary, can detect eosinophilia and atypical lymphocytes in the peripheral blood. Given the potential for involvement of various organs, liver and kidney function in particular must be assessed.

  • Also CK, CK-MB, troponin, and LDH values should be measured.

  • Depending on the infiltration of the skin, lymphoma or pseudolymphoma should be taken into account. Also, acute viral infections should be considered, especially if there is liver involvement.

  • For the individual patient, identification of the triggering medication is based primarily on the time interval between initiation of the drug and the onset of the severe skin reaction, which on average is 1–3 weeks.

  • Newer drugs that have been associated with a risk of a severe skin reaction include the antiepileptic drug lamotrigine and the non-nucleoside reverse-transcriptase inhibitor nevirapine.

  • Cotrimoxazole has been identified as the most common cause of GBFDE in Germany.

  • The main causes for AGEP are aminopenicillins, quinolones, macrolides, diltiazem, and antimalarial drugs such as (hydroxy-)chloroquine.

  • The spectrum of inducing drugs in AGEP differs considerably from that in SJS and TEN.

  • In case reports and case series most commonly aromatic anticonvulsant drugs such as phenytoin, carbamazepine, and phenobarbital have been reported as triggering HSS/DRESS.

  • It is believed that the acute necrosis of keratinocytes in toxic epidermal necrolysis occurs as a result of a widespread apoptotic process.

  • After taking a detailed history of medication use, any suspected drug triggers should be discontinued.

  • Broad antibiotic coverage without suspected infection, i.e., purely prophylactic, is not advised, as many antibiotics themselves carry the risk of triggering a severe skin reaction and may also mask any signs of infection.

  • It is imperative that patients with eye involvement, such as conjunctivitis or blepharitis, be under the care of an ophthalmologist.

  • Thalidomide, an effective TNF-α blocker that has been used successfully in the treatment of GVHD, has been shown to have harmful effects when used in TEN therapy and therefore must be avoided for this indication. The use of novel TNF-α antagonists in the treatment of SJS/TEN has only been assessed in case reports; reliable results are not yet available.

  • A large retrospective study on the treatment of SJS and TEN in France and Germany found that corticosteroids positively affect the outcome of the severe skin reaction if given briefly in moderate to high doses (100–500 mg) at the beginning of the reaction. This was not shown to be true of IVIG.

  • In AGEP, once the trigger has been identified and discontinued, symptomatic therapy is generally sufficient.

  • In HSS/DRESS, systemic steroid therapy is recommended, starting with a moderate dose and gradually tapering.

  • Any accusation in severe skin reactions is misplaced, as the pathogenetic mechanisms involved in drug-induced cutaneous reactions are not yet fully understood.

  • Certainly the most dangerous, and for the patient the most dramatic, sequela is symblepharon with entropium and trichiasis, which can lead to blindness.

  • AGEP heals without any sequelae involving the skin or mucous membranes.

  • Although some forms of HSS/DRESS appear to resolve relatively rapidly with no long-term sequelae, severe forms of HSS/DRESS can lead to chronic damage.

  • Severe drug-induced reactions such as SJS, TEN, GBFDE, AGEP and HSS/DRESS are specific types of reactions that can be distinguished clinically and histologically.

  • Careful documentation using photos is recommended in all of the disorders at onset and over the course of disease.

  • A highly detailed and through medication history is essential.

  • As soon as the causative agent or agents have been identified or at least the possibilities narrowed down, the patient should be issued an “allergy pass”.

  • Given that during the acute phase of disease the sequelae cannot be predicted, patients should undergo a dermatological follow-up examination a few weeks after being discharged from the hospital.


Priv.-Doz. Dr. med. Maja Mockenhaupt
Dokumentationszentrum schwerer Hautreaktionen (dZh)
Universitäts-Hautklinik
Hauptstraße 7
D-79104 Freiburg
Tel.: +49-761-270-6723
Fax: +49-761-270-6834
E-mail: dzh@uniklinik-freiburg.de

Summary

The spectrum of severe drug-induced skin reactions includes not only Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) but also generalized bullous fixed drug eruption (GBFDE), acute generalized exanthematous pustulosis (AGEP) and hypersensitivity syndrome (HSS), also called drug reaction with eosinophilia and systemic symptoms (DRESS). These reactions differ in clinical presentation as well as prognosis, causative agents and therapy. Therefore, the appropriate diagnostic measures should be undertaken rapidly, in order to prove the diagnosis. In addition to a thorough clinical examination, a skin biopsy should be taken and specific laboratory investigations should be done if AGEP or HSS/DRESS is suspected. Since these reactions are drug-induced, the causative agent should be rapidly identified and withdrawn. Besides adequate supportive therapy, systemic immunomodulatory treatments may be considered. Despite intensive care management, the prognosis in SJS and TEN is often poor and influenced by the amount of skin detachment as well as the age of the patients and the pre-existing underlying conditions. Severe sequelae may develop in survivors and affect especially mucosal sites. The prognosis of GBFDE is better but recurrent events may lead to more severe involvement. In HSS/DRESS sequelae have been also described as well as long lasting and recurrent courses, whereas AGEP usually heals without problems.

Ancillary